Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 116, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 1997, 6:11 PM CDT for Sumner County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1997, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 25, 1997, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452
WUUS1 KICT 252312 RRA
SVRICT
KSC191-260000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED JUN 25 1997
* SEVERE THUNDERSTORM WARNING FOR
SUMNER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 700 PM CDT
* SOME TOWNS AFFECTED
SOUTH HAVEN
ASHTON
GEUDA SPRINGS
* AT 610 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF
ARKANSAS CITY MOVING EAST AT 10 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:28 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 25, 3:28 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT WED JUN 25 1997 ...SHORT TERM... CNVTN ALG STNRY FNT IS THE MAIN PROBLEM THIS EVE... TSRA CONTG TO DVLP ALG STNRY FNT AT MIDDAY WHERE ADAP SHOWD FAVORABLE LO LVL MSTR CNVGNC WITH LI/S NR MINUS 9. XPCT CONTD DVLPMT ALG WLD-CNU LN INTO THE EARLY EVE WHERE SFC DWPTS IN LWR 70S WL CONT TO POOL ALG BNDRY WITH WK BUT MOIST SSWLY H8 FLO CONTG ABV FNT. MAINLY PULSE TYPE STMS WITH GRTST CONCERN LCLY HVY RAFL. CNVTN SHUD DMNSH WITH LOSS OF HTG AND AS LO LVL FLO/CNVGNC WKNS. OTHWS...DO NOT SEE GOOD FORCING MECHANISM FOR CNVTN OVRNGT SO WL GO DRY ACRS CNTRL/SCNTRL KS. TEMP-WISE...FWC SEEMS RSNBL AND WL DEVIATE LTL. KED ...LONG TERM... WK UPR LVL RDG TO BUILD OVR RGN...BRINGING SUBSIDENCE TMRW. WILL GO DRY AND STICK CLOSE TO GUIDANCE ON TEMPS. SEVERAL SUBTLE FEATURES MAKE IT TEMPTING TO ADD POPS THURSDAY NIGHT AND FRIDAY. FIRST...ALL MDLS HINT AT WK VORT COMING UP THROUGH THE RDG FROM THE SW THURSDAY NIGHT W/ETA BEING THE STRONGEST. ALSO NOTICING SOME GOOD LLVL MSTR CONVERGENCE SETTING UP WITH DVLPG LEE TROF IN SWRN NEBRASKA. MAY SEE TSRA COMPLEX SETTING UP IN SW NEBRASKA DURING THE EVENING WHICH COULD PROPOGATE SOUTHWARD INTO LLJ. HOWEVER...LLJ DIRECTION PROGGED TO BE FROM THE SW AND THETAE RDG TO BE STRAIGHT N/S. WITH LTL STEERING FLOW TO THE SOUTHEAST AND THICKNESS PATTERN WEAK AND E/W ORIENTED...DOUBT THIS POSSIBLE COMPLEX WILL MAKE IT VERY FAR EAST SO WILL LEAVE POPS OUT. ON FRIDAY...GOOD WARMUP EXPECTED AND WITH HIGH LLVL MSTR...AMS SHOULD BE UNSTABLE AND JUST BARELY CAPPED. MDLS ARE TRYING TO BRING SFC TROF A BIT FARTHER EAST...BUT WITHOUT A KICKER AND THE UPR LVL RDG IN PLACE...DONT SEE THIS HAPPENING. WILL LEAVE POPS OUT FOR NOW. NEXT MDL RUN WILL BE IMPORTANT ONE.... AS FOR TEMPS...AGAIN STUCK CLOSE TO MOS ALTHOUGH LEANED TOWARDS THE WARM SIDE BASED ON 850 TEMPS FCSTD TO BE ABOVE +20 C. MATT RSL 063/087 067/093 05-01 SLN 065/089 069/090 05-00 ICT 067/090 069/092 068 05100 HUT 066/090 067/092 0510- CNU 067/086 069/088 05410
In the hours before
Special weather statement, Jun 25, 12:15 PM CDT, 5 hours 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1215 PM CDT WED JUN 25 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. DARMOFAL
Special weather statement, Jun 25, 12:16 PM CDT, 5 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1215 PM CDT WED JUN 25 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE LOCALLY HEAV"Y RAINFALL. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. DARMOFAL
Special weather statement, Jun 25, 12:18 PM CDT, 5 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT WED JUN 25 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. DARMOFAL
Special weather statement, Jun 25, 12:19 PM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT WED JUN 25 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS THAT DO DEVELOP6 WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A WICHITA TO CHANUTE LINE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| Jun 24, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Jun 24, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 61 min |
| Jun 24, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 49 min |
| Jun 24, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 63 min |
| Jun 25, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 51 min |
| Jun 25, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.